Taking antibiotics while on birth control pills will decrease the effectiveness of the pill.
Not much time around here to blog, but I wanted to put something up really quick… The other day, I heard about yet another baby being conceived because the mother had been taking antibiotics while also using birth control pills. I know of 4 babies that are in the world right now due to those very circumstances.
In all cases, the mother has said that NO ONE informed her when she was prescribed antibiotics that they would decrease the effectiveness of the pill. I find this to be extremely sloppy practice, and that’s putting it nicely. I’m supposing it’s possible that it was mentioned as a “by the way” while the patient was gathering their things getting ready to leave. And I’m sure it’s on the leaflet that the pharmacy hands out, written in small print. Actually I’m not entirely sure of that, and although it is the patient’s responsibility to read about medications that they are prescribed, it is also the responsibility of the prescriber to notify the patient of any drug interactions or possible side effects.
I was thinking of this the other day, and maybe someone can answer it… Would antibiotics also interfere with the effectiveness of the other forms of hormonal birth control? Depo shots, Norplant, or the new patch?